Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Seborrheic Dermatitis caused by Viramune?
Aug 21, 2013

Hello Doctor,

First of all, thank you for reading this question. I'm a 32 y/o man. CD4: 350 / VL: undetectable. My medication regimen is: viramune, 3tc and Viread. I've never had any kind of opportunistic disease and I started my regimen with cd4 89 and a vl over 200 thousand copies. Since the second month of treatment, my vl is undetectable and my cd4 remains around 350 copies.

Some months after start taking the medication Ive been suffering with a facial seborrheic dermatitis (the malar region of face). Id like to know if you think the dermatitis could be transient even after almost 3 years without a day of truce and forcing myself to adhere to an everyday skin treatment only to relieve symptoms (its more redness than peeling and the skin is very sensitive specially to hot water, sun, alcohol, stress).

I know there is a significant genetic load, but before taking the drugs I had no problem with my skin, and now this problem is limiting my life very much. I wonder then if it could not be caused by viramune because I think I read on viramune description leaflet it could cause seborrhea. Since I can not take efavirens, I'm thinking of changing the viramune to atazanavir to see if my skin condition improves. What do you think?

Thank you so much for the opportunity and hugs from Brazil :)

Response from Dr. Henry

Seborrheic dermatitis is common in the general population and more common in HIV+ persons. If can flare up in some patients after starting effective HIV treatment and can be a challenge to eliminate versus regular symptoms management. Sometimes treatment with antifungal soaps or ointments can help and occasionally oral antifungal meds for a while. The link to nevirapine is fairly generic since seborrhea sometimes is seen when starting a range of effective HIV treatments. I am not confident that simply switching from nevirapine to atazanavir/ritonavir will improve the rash though that may happen in a few cases. Tough to treat cases may benefit from a dermatology consultation to make sure the diagnosis is correct and to offer better treatment suggestions. KH



Previous
voice /throat issues
Next
side ettect of cholestrol

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement